High DHEA and High Cortisol Levels. Will I ever be able to tolerate T3 or NDT?

I had an adrenal test done with the Red Apple Clinic last year and the result was as above. I took T3 for a few days and I felt wonderful but later I had some quite severe adrenal rushes and it was making me feel very stressed. Is there anything I can take that would be helpful, and will I ever be able to take T3? If I can't I don't know what I'll do really!!!!

10 Replies

  • Hello,

    Are you taking any adrenal replacement or thyroid replacement at the moment? Do you have any current test results? If so can you please post them here with reference ranges.

    What symptoms are you currently experiencing that make you feel that you need to take T3?

    Jane x

  • Hi Yes, I'm taking 125 mcg of Thyroxine and no other adrenal support at all. My last test result was with a TSH of 1.1 and that was last week. The lab will not give out any info of the T4 or T3 result, if the TSH was within normal range which mine was. Prior to that my T4 was 17 which is lower end of normal range. and TSH 0.80. The symptoms I had on T3, was increased anxiety and adrenal rushes, heart palpitations.

  • Hi Jane, sorry, forgot to add the symptoms:- inability to deal with stress, quick to anger, brain fog, very poor memory, regular mood swings, very slow cognitive function, the list goes on......... what really is affecting me is my very poor mental state.

  • It's so difficult to give you a definitive answer because everyone is unique. I wonder though if you are not converting T4 to T3 very well. It would be really helpful to have TSH, FT3 and FT4 tests all at the same time. If you go to this page on the main site you will see that there are also other tests that your GP could try:http://www.thyroiduk.org.uk/tuk/diagnosis/getting_diagnosis.html

    Some vitamin/mineral deficiencies can affect your thyroid health.

    Try this first, then let us know the results and we will try to help you.

    Jane x

  • Just to point out that included in the link above, is:

    'Be aware that if you are diagnosed with hypothyroidism (myxoedema), you are entitled to free prescriptions. Ask your GP or NHS hospital for an FP92A application form. The form tells you what to do. A certificate/card will be sent to you upon receipt of a properly completed application form.'

  • morning people, I actually take DHEA in pill form in the hope that it helps. Is this not a good idea in your opinion?

  • I don't understand. If I take more DHEA would that not increase my DHEA even more?

  • princess, I know it takes a lot of patience to allow the body to heal and there doesn't seem to be a definitive answer. I've read that taking adrenal extract over a long period of time can help but you have to know which part of the adrenals are not functioning. I'm surprised that the T3 is affecting you this way as it is supposed to support the adrenals. I don't know if you have seen these articles before but check them out.




  • Heloise Hi, I've looked at the articles and printed them out to look at later. I don't think I know which part of my adrenals are not working the tests didn't tell me that, only that I had a low cortisol dhea correlation first thing in the morning bet 0600 and 0800 and then it was consistently high throughout the day and night. Yes, I was so hopeful with the T3, but even when I was on such a small dose as 2.5 mcg I was getting hyper symptoms, but you know, those 3 or 4 days when I took it and my mind was clear and I felt totally at peace I want that feeling back, I want me back, even more than I did before! This is why I am exploring all my options and possible causes. I don't want to go back to anti-depressants!

  • Wait a minute. Are you still taking the thyroxine while adding the T3? OF COURSE, you are going to be hyper. You have to reduce your T4 dose but I'm not sure what the ratio is. If you take 25 mcg. of T3 and are on Armour, you reduce it one grain. I think there has been a discussion about T4 and adding cytomel, so if you do a search perhaps you can find it.

You may also like...